Mislabeling gummy melatonin is a problem, new study finds
A study published Tuesday in the medical journal JAMA suggests that some melatonin supplements, a popular sleep aid, may contain misleading amounts of the ingredient.
Of the 25 brands included in the gummies study, 22 were mislabeled and actually contained 74% to 347% of the amount of melatonin claimed on the label. Only three out of 25 supplements matched the label at around 10% of the advertised amount, and one supplement actually contained CBD instead of melatonin.
While the study only included melatonin which comes in gummy forms, not capsules or pills, and only tested one sample per brand, the study highlights the precariousness of the supplement industry. Supplements are not regulated as drugs or subject to the same rules by the United States Food and Drug Administration. A similar Canadian study on melatonin supplements published in 2017 had similar results.
In addition to being a popular supplement for adults, melatonin is used by some children who, as the study authors point out, increased their melatonin intake during the pandemic. According to the American Academy of Pediatrics blog, melatonin may be a short-term solution for some children, but parents should always consult their pediatrician before starting melatonin supplements and start with the lowest possible dose. Adults, too, should always start with the lowest perceived dose of melatonin and prioritize less over more.
What Is Melatonin And The Signs You Have Taken Too Much Of It
Melatonin is a hormone produced by our body that helps us get tired and fall asleep at night. Melatonin supplements mimic this effect.
In 2020, melatonin was the most common substance ingested by children reported to the poison control center, according to a 2022 report from the United States Centers for Disease Control and Prevention. Most of the children in the study had no symptoms, and the majority of those who were hospitalized were teenagers with intentional ingestions, according to the report. Still, there is the potential for more serious side effects, as there is with any supplement or medication.
According to the Cleveland Clinic, signs of a melatonin overdose in children include upset stomach, vomiting, diarrhea, and fatigue. Other side effects may include breathing difficulties. If you are concerned that you or your child have taken too much melatonin, contact your doctor or call 911.
As a blog from Boston’s Children’s Hospital points out, there is potential for variability in labeling with what you actually get in terms of melatonin. But you may be able to feel safer about certain brands of supplements if they have “USP Verified” on the label, as the AAP notes, meaning they contain the ingredient listed on the label.
Learn more: 3 signs you’ve developed a tolerance to sleeping pills and what to do instead
Leave a Reply